“We’re getting another call of a person,” Alston said.
He quickly helped coordinate the response, and then returned to the microphone.
That scene occurred the same day that more than 70 people were believed to have overdosed on some form of K2, or synthetic marijuana, officials in New Haven said.
Almost all of the overdoses occurred on Wednesday in New Haven Green, a large park in the city’s downtown. In all, 72 people were transported to the hospital and four people refused treatment, according to Rick Fontana, New Haven Director of Emergency Operations.
After Wednesday’s surge of overdoses, the issue appeared to have quieted. Fontana said that as of Thursday at 8 a.m., there had been no overdoses in New Haven Green for the last nine hours.
What is synthetic marijuana?
Drug Enforcement Administration test results confirmed that samples of the drug were unadulterated K2, according to Laurence Grotheer, spoksperson for New Haven Mayor Toni Harp. CNN has reached out to the DEA for more information.
They can be anywhere from 2 to 100 times more potent than THC, the psychoactive ingredient in marijuana, researchers have said. That wide range is due to the fact that the drugs used change from batch to batch.
First responders in New Haven initially suspected that the drugs were laced with some form of opioid and used Narcan, which combats opioid overdoses, on the patients.
In New Haven, the patients transported to the hospital included people of various ages and demographics, Chief Alston said.
“It’s a nationwide problem. Let’s address it that way,” he said. “It’s a nationwide problem that people are self-medicating for several different reasons, and every agency — police, fire, medical hospitals — all are strained at this time. This is a problem that’s not going away.”
Fontana said the patients had symptoms of increased heart rates, decreased respiratory rates and a lot of vomiting. Some people were unconscious, others were semi-conscious.
Although there were no deaths, two individuals were considered to be in serious, life-threatening condition. Some individuals who were released from the hospital needed to be treated a second time for an additional apparent overdose, Fontana said.
CNN’s Kristina Sgueglia contributed to this report.
News credit : Cnn